Pennsylvania, 2004

Flash Flood in Pennsylvania, August 10, 2004

August 10, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 6:43 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 6:43 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT TUE AUG 10 2004

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...
MADE UPDATE TO DROP MENTION OF SEVERE THUNDERSTORM WATCH. PER RADAR
DATA AND LATEST RUC MODEL RUN...THERE IS STILL A CHANCE OF
THUNDERSTORMS UNTIL LATE EVENING. AFTER THAT A SLIGHT CHANCE OF
SHOWERS WITH PATCHY FOG TOWARD DAWN.

18Z ETA MODEL RUN SHOWED ANOTHER BAND OF PRECIPITATION MOVING
THROUGH THE NEXT EMBEDDED SYSTEM ROTATING AROUND THE UPPER LOW OVER
EASTERN CANADA. THERE CAN BE AFTERNOON THUNDERSTORMS DUE TO DAYTIME
SURFACE HEATING INCREASING THE INSTABILITY. OTHERWISE EXPECT A
CHANCE OF SHOWERS INTO WEDNESDAY NIGHT.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 143 PM EDT TUE AUG 10 2004

AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA.  THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT.  SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM .  ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.

LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

SHORT TERM...11
Hazardous weather outlook, Aug 10, 10:22 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 AM EDT TUE AUG 10 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1122 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 10, 5:13 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004                   BELMONT            OH   SKYWARN SPOTTER

            LARGE TREES AND POWER LINES BLOWN DOWN.

0340 PM     HAIL             ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004  0.75 INCH        BELMONT            OH   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 6:02 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     GREENSBURG              40.31N 79.54W
08/10/2004                   WESTMORELAND       PA   COUNTY EOC

            LARGE TREES AND POWER LINES BLOWN DOWN.

0640 PM     TSTM WND DMG     MORGANTOWN              39.64N 79.95W
08/10/2004                   MONONGALIA         WV   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0650 PM     TSTM WND DMG     5 E MORGANTOWN          39.64N 79.86W
08/10/2004                   MONONGALIA         WV   COUNTY EOC

&&

AWIPSUSR
Local storm report, Aug 10, 6:09 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 W BRUCETON MILLS      39.66N 79.68W
08/10/2004  1.25 INCH        PRESTON            WV   SKYWARN SPOTTER

0650 PM     TSTM WND DMG     5 E MORGANTOWN          39.64N 79.86W
08/10/2004                   MONONGALIA         WV   SKYWARN SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0650 PM     HAIL             5 E MORGANTOWN          39.64N 79.86W
08/10/2004  1.00 INCH        MONONGALIA         WV   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 6:17 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 S UNIONTOWN           39.83N 79.72W
08/10/2004  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

&&

AWIPSUSR
Special weather statement, Aug 10, 6:56 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT TUE AUG 10 2004

MDZ001-110054-
GARRETT MD-
756 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN GARRETT COUNTY...

AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHERN HALF OF
GARRETT COUNTY. THESE STORMS ARE MOVING TO THE EAST NORTHEAST AT 30
MPH. EXPECT WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN
THE PATH INCLUDE...FRIENDSVILLE...ACCIDENT...GRANTSVILLE AND MCHENRY.
Special weather statement, Aug 10, 7:20 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT TUE AUG 10 2004

PAZ032-110117-
FAYETTE PA-
820 PM EDT TUE AUG 10 2004

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH FAYETTE COUNTY.
THESE STORMS ARE MOVING NORTHEAST AT 25 MPH. EXPECT WIND GUSTS TO 40
MPH...HAIL...VERY HEAVY DOWNPOURS AND LIGHTNING STRIKES. LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE...MASONTOWN...GRINDSTONE AND
UNIONTOWN.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
August 10, 9:29 PM EST to 10:30 PM EST
Where
Fayette County, Connellsville
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417754.